I've twice been on a high dose of prednisolone after an anphylactic reaction to an allergy trigger. My information is that it is not as strong as dexamethasone, but it was still bad enough. Don't get me wrong - I absolutely did need it, it saved my life, but there were side effects. Within a day I felt like Wonder Woman, I felt bullet-proof, I had tons of energy, I needed less sleep. I had terrible mood swings, it was a real emotional roller coaster. It alarmed my spouse and he managed to talk me into staying home for a week rather than let me go out in that state. I was already on taper, so by the end of the week I was much more rational but despite feeling great at the time in retrospect I didn't really enjoy the ride. The experience does vary considerably depending on the individual, but at a high dose everyone feels effects.Napoleon the Clown wrote: ↑2020-10-07 12:15am So the times I joked that it would make a surgery patient feel like they can ascend Everst without oxygen weren't the level of hyperbole I thought. Huh.
As to crash and taper... The commentary I've seen from people who've been on it has been that even with a taper there's a hell of a crash. Given how little Trump sleeps, and how difficult sleep becomes on the stuff, he's probably going to be jacked up bad as they take him off of it. Dunno what your personal experience is with corticosteroids, so my info is coming from randos on Twitter and might not be as accurate as what you've got.
When Trump says "I feel better than I have for 20 years!" I hear the dex talking.
Of course he feels good - that's what it does.
True - dex, like most such steroids, suppresses the action of the adrenal glands as far as endogenous steroid production. They don't shut down completely immediately, but the purpose of a taper is to give them time to come back on-line without an interval with no cortisol and related steroids being produced. Lack of those can result low blood pressure and low heart rate which, if severe enough, can lead to shock and death. A lot depends on how long he's on it - when I was on prednisolone/prednisone for anaphylaxis I received a very high initial dose then moved immediately into a two-week taper because the immediate immune-suppressing effect was only needed for about 3-4 days until the allergen was out of my system, after which I needed to get off the steroid. So the need was for about 3 days of the drug, but the taper was two weeks after that which gives you some idea of how doctors treat coming off even a short-term dose. I'm not sure how this is managed during covid, but after the therapeutic use of the drug is no longer needed I'd expect a couple weeks to taper off as the shortest course of action. In some cases it can take months.Napoleon the Clown wrote: ↑2020-10-07 12:15amI did see that the Wikipedia article lists "death" as a possible consequence of going cold-turkey, though from what I gathered that's only really a risk after prolonged time and severe dependence. I highly doubt he'll have been on it long enough for that to be terribly likely.
Couldn't happen to a nicer guy.
Well, he's a guy in his seventies - his adrenal glands are probably not going to bounce back as quickly as a 20 year old's.
If Trump is on dex that long he will certainly have acquired a dependence. If he stays on a therapeutic dose for an entire month his adrenals will be suppressed and he'll need a medically supervised taper. The problem is that this guys doesn't listen to doctors, he dictates to them, and on top of that withdrawal means you stop feeling like a superhero and I just don't see Trump submitting to fatigue, body aches, and all the rest meekly. He is exactly the sort of guy to develop a real addiction because he insists on feeling good all the time.
Meanwhile - dex suppresses the immune system. When your immune system is trying to kill you - with covid induced lung inflammation, for example - the benefits can outweigh the risks. While it might help him with covid symptoms it will leave him more vulnerable to other infections in the meanwhile. But while an infection is rampaging through your body you may not notice because, remember, steroids make you feel good and powerful. People on steroids can keep going and going until their body suffers a catastrophic collapse.
So... yes, potentially quite dangerous. MOST people treated with this drug are OK in the end, but there are real risks.
That's aside from what a whacked-out Trump might order during a mood swing that can affect the rest of us.